Heart problems

Some cancer treatments can affect how the heart works. These treatments include:

  • some types of chemotherapy
  • radiotherapy to the chest or back area
  • some types of targeted therapy drugs.

Most young people treated for cancer will not develop heart problems. If you are having treatment that could affect your heart, your doctor will tell you about this before you start. Sometimes, a heart problem can develop many years after finishing treatment.

The symptoms of a heart problem can vary from mild to severe. They can affect people in different ways.

Tell your doctor straight away if you have any of the following symptoms:

  • shortness of breath
  • dizziness, light-headedness or fainting
  • feeling or being sick
  • swollen feet and ankles
  • feeling like your heart’s racing or skipping a beat
  • coughing or wheezing that doesn’t go away
  • pain in your chest that might spread to your arm
  • a sharp pain on the left side of your chest that’s often worse when taking a deep breath.

If you have any of these symptoms, your doctor may arrange some heart tests.

You can help keep your heart healthy by not smoking, eating healthily and doing exercise. Your cancer doctor or nurse can explain how to keep your heart healthy.

Changes to the way the heart works

Some cancer treatments can affect how the heart works. It is important to remember that most young people treated for cancer will not develop heart problems. Sometimes, a heart problem can develop many years after finishing treatment.

If your treatment may put you at risk of heart problems, your doctor will talk to you about this beforehand. Even when your treatment has finished, you might still need to have some tests. This means they can find any problems and treat them early.

I had got myself in a panic when my doctor discussed heart results a year ago. He said the combo of chemo and Herceptin have left the heart struggling more. It was still on the safe side, but he’d like to give me some tablets.

Dorothee


Which treatments can affect the heart?

We have listed some treatments that can increase the risk of developing heart problems in the future.

Chemotherapy

Here are some types of chemotherapy that can cause heart problems:

We have more information about chemotherapy, written for people of all ages.

Radiotherapy

Having radiotherapy to the chest or the mid to upper back (thoracic spine) can sometimes cause heart problems. Total body irradiation (TBI) can also cause heart problems. We have more information about radiotherapy, written for people of all ages.

Targeted therapies

Targeted therapies are drugs that target certain proteins on the surface of cancer cells.

Monoclonal antibodies are a type of targeted therapy that can affect the heart. The most common ones used to treat young people are rituximab and trastuzumab (also known as Herceptin®). There are other targeted therapy drugs that do not affect the heart. It is best to read the information about the individual drugs you’ve had.

We have more information about targeted therapies, written for people of all ages.


Symptoms of heart problems

The symptoms of a heart problem can vary from mild to severe. They can affect people in different ways. Tell your doctor straight away if you have any of the following symptoms:

  • shortness of breath
  • dizziness, light-headedness or fainting
  • feeling or being sick
  • swollen feet and ankles
  • feeling like your heart is racing or skipping a beat
  • coughing or wheezing that doesn’t go away
  • pain in your chest that might spread to your arm
  • a sharp pain on the left side of your chest that’s often worse when taking a deep breath

Sometimes, a person might not have any symptoms. But a problem can show up when they have tests. If you have any of these symptoms, or any other symptoms that are worrying you, tell your healthcare team straight away. They can arrange any tests and treat you if necessary.


Possible heart problems

Remember, a lot of these problems are rare and can vary from mild to severe. Here are some of the heart problems that can happen after cancer treatment:

  • Damage to the muscle cells around the heart might mean the heart can’t relax and contract normally (cardiomyopathy or left ventricular dysfunction).
  • The protective covering around the heart might become inflamed (pericarditis). It can also get scarred.
  • The valves in the heart can become stiff or leaky (valvular stenosis or insufficiency).
  • Damage to the heart’s electrical pathways can cause abnormal heart rhythms (arrhythmias), such as a fast, slow or irregular heart rate.
  • If the heart’s blood vessels become scarred or blocked, it can be harder for oxygen and other nutrients to get to the heart and other organs (coronary heart disease).


Having tests for heart problems

Your doctor will tell you exactly what follow-up you need. The most common heart test is an echocardiogram (an ultrasound scan of your heart).

Sometimes, you may have other tests, including:

  • An electrocardiogram (ECG)
  • a MUGA scan
  • blood tests.

If you have any questions about these tests, ask your doctor or nurse. They can tell you what tests you might need, and also how long after your treatment you will need them for. It is important that you get the right follow-up.

How often you need these tests depends on what the heart problem is and how severe it is. It also depends on what else is happening in your life. For example, if you're pregnant or planning to have a baby, the doctor might do them more often. This is because of the extra strain pregnancy can cause.

It’s important to know which cancer treatments you’ve had, because some heart problems can happen years later. Your doctor will write them down in your medical records, but it’s helpful if you keep a note of them, too.

I had just finished my third cycle of chemotherapy for lymphoma when a routine echocardiogram and ECG showed problems with my heart. I was so sick from the cancer treatment that I had no idea anything was wrong. My treatment was stopped immediately and I was referred to a cardiologist who put me on medication.

Kyle


Looking after your heart

It can be worrying to read about things going wrong with your heart. But remember, heart problems after cancer treatment are rare. There are things you can help reduce the chance of heart problems.

If you smoke, it’s a good idea to quit. There is lots of help and support for you. You can ask your GP or pharmacy for advice. You can also have a look at the NHS Smokefree website.

You can help keep your heart healthy by having a healthy diet and keeping to a healthy weight. Exercising regularly also helps. But if you’ve had certain chemotherapy drugs, your doctor may advise avoiding heavy weight lifting for the rest of your life. This is because it can put too much strain on your heart. These drugs include doxorubicin, idarubicin and epirubicin, which all belong to a group of drugs called anthracyclines.

Before I used to really enjoy my food but it was always the wrong foods I would enjoy, like a massive plate of chips, whereas now it’s enjoying the right types of food. I’ve got myself a diet plate and it tells you exactly what amount of foods to have on the plate. It’s great for portion sizes.

Dave